Back to the beginning. I enjoyed about a year of remission before feeling symptoms again. I went back to my endocrinologist. It was always the same exact exam. He checked my weight, blood pressure, temperature, asked if I had any heat/cold intolerance, made sure I wasn’t planning on getting pregnant, explained that the anti-thyroid medications can cause birth defects, he checked my heart, looked at my eyes and their movement, held out my hands to check my tremors and if I was anxiously nail biting, felt my skin to see if it had the velvety texture associated with Graves, and felt my throat. Sometimes he measured my goiter.
He prescribed my medications again: the anti thyroid drug methimazole (or Tapazole), a beta blocker, and an aspirin. I stared at the pills and cried a little as I took them. I felt so defeated. It had been a year and a half since my last one. I forgot the chalky taste it left in my mouth. I had a reaction to methimazole this time though. I am unsure whether that was a stress reaction or just a side effect. Perhaps my body needed to get used to it again, but I felt incredibly itchy from head to toe, even on the inside. I was afraid that I had developed an allergy to it. I got nervous and refused to take it again. The only other option available was Propylthiouracil or "PTU." PTU came with a flyer of information about liver issues and other dangers. It was unnerving. I had to take PTU 3 times a day and was warned about forgetting doses, which I honestly did often. It had some strange side effects; the strangest being a horrible metal taste that lasted for 45 minutes after taking it. I had mints on me all the time but nothing could get rid of that taste. It made me so nauseous. I can remember it now, years later.
I never went to the movement disorder specialist to whom my neurologist referred me. My tremors were all related to hyperthyroidism, so I didn’t bother. I didn’t bother going to the ophthalmologist either. I didn’t see the point if all of my issues were related to one problem. When my thyroid is functioning properly, I don’t shake and my eyes don’t bulge.
I did go to the cardiologist a few times. I had multiple EKGs and an echocardiogram. I had tachycardia, bruit, and a heart murmur. Despite how fast it was beating, my cardiologist wasn’t concerned about the health of my heart, as long as I stayed on beta blockers and antithyroid meds.
Job.I was feeling a bit better as the months passed. It wasn’t worlds different. I had less brain fog, less weakness. My thyroid didn’t respond as well to PTU as it had with methimazole, but it was enough that I felt I was able to pick up a part time job in summer 2011. It was nothing special. A cashier job. It started out well. I worked as hard as I could with a good attitude. Sometimes my PTU dose would fall into the middle of a shift, which was a bit embarrassing. I kept it in my pocket, and quickly took it when I thought nobody was looking. I felt okay, but I was always so hot and sweaty, nauseous and tired.
It was all I could manage at the time. I took Wednesdays off so I could teach voice/music lessons from my home. It was a welcome break from the many customers and bright lights. I was safe at home doing what I loved, without worrying about getting sick.
As the months progressed however, I was unable to get through my 8 hour shifts. I would feel faint, hot, fighting headaches, nausea, brainfog. It was just “not right.” Counting money was so exhausting to me. An incomprehensible puzzle. I didn’t realize how much being around people affected me. My bosses hated how obsessed I was with disinfecting my workspace. No amount of Purell could keep me from getting sick. I called out constantly. I left work early all the time. I had my shifts bumped down to 4 hours max.
One day at work, an old classmate came to ring out his items. He was shocked to see me. “What are you doing here? You work... *pause*... here?” he asked cynically. I felt embarrassed and made up some excuse about another job and this was just extra pocket money. He said, “Well I work at a bank. I’m a manager there. Okay bye.” He rolled his eyes and walked away laughing.
My old classmate, I wish I could be a stronger person and not let it bother me, but I feel like I am dying. My immune system is broken. I am really trying to be as normal as I can be. You aren’t strong enough to deal with what I deal with on a daily basis, but you succeeded in making me feel worthless. I hope it made you feel good about yourself.
Not surprisingly, I couldn’t hold down the job. With close to 20 work absences in 4 months and my deteriorating health, I had to leave. I did however continue teaching voice lessons once a week because it didn’t require too much energy.
I was feeling sicker and sicker. I learned that my thyroid wasn’t responding to PTU anymore. Also, my liver enzymes were becoming dangerously elevated and my white blood count was too low. My doctor called me in a panic to tell me to stop taking PTU immediately, fearing liver failure. I had 2 giant bottles of PTU. They cost $200. I had to throw them out.
Thus began my, “I’m going to find a natural option to cure my disease” phase.
Be blessed and be well,